Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 36, NWS Newport/Morehead City, NC

June 24, 2007Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 24, 2007, 7:02 PM EDT for Pitt County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2007, 7:02 PM EDT (23:02 UTC)
Expired
Jun 24, 2007, 7:30 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 78 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 242301
SVRMHX
NCC147-242330-
/O.NEW.KMHX.SV.W.0036.070624T2302Z-070624T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
702 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 730 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GRIFTON...OR ABOUT 7 MILES SOUTH OF AYDEN...
  AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL PITT COUNTY AT 720 PM EDT

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3538 7724 3535 7725 3537 7728 3537 7730
      3532 7736 3535 7744 3538 7744 3544 7748
      3543 7719 3542 7719

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:25 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 2:25 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
225 PM EDT SUN JUN 24 2007

.SYNOPSIS...
STATIONARY BOUNDARY JUST TO OUR SOUTH WILL DISSIPATE TONIGHT. HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL CONTROL THE WEATHER FOR THE
NEXT SEVERAL DAYS. A COLD FRONT WILL APPROACH FROM THE NORTHWEST
LATE IN THE WEEK AND WILL MOVE THROUGH SATURDAY.

&&

.NEAR TERM /TONIGHT/...
SEABREEZE SHOWERS WILL DISSIPATE QUICKLY BY LATE AFTERNOON/EARLY
EVENING SO DID NOT INCLUDE POPS FOR THIS EVENING. MAV/NAM LOW TEMPS
TONIGHT IN GOOD AGREEMENT EXCEPT ALONG COASTAL PLAIN WHERE THE
SLIGHTLY COOLER NAM TEMPS ARE PREFERRED DUE TO RADIATIONAL COOLING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
SURFACE FLOW WILL BE SOUTHEAST ON MONDAY. MORNING SEABREEZE WILL
PUSH RATHER FAR INLAND DURING THE DAY. SOME AFTERNOON TSTM
DEVELOPMENT POSSIBLE ALONG THE COASTAL PLAIN AS A RESULT SO PUT IN
SLIGHT CHANCE POPS THERE WITH DRY ACROSS THE REMAINDER. BY TUESDAY
THE FLOW WILL BE SOUTHWEST WITH RIDGING SURFACE AND ALOFT. ANY
DIURNAL ACTIVITY WILL STAY TO THE WEST OUTSIDE OUR FORECAST AREA SO
WENT DRY AND HOT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SUBTROPICAL RIDGE REMAINS PARKED OVER THE WRN ATLANTIC AT THE
BEGINNING OF THE EXTENDED PERIOD WITH SFC HIGH NOSING INTO ERN NORTH
CAROLINA. THIS SHOULD LEAD TO RATHER WARM TEMPS CONTINUING INTO
THURSDAY ALONG WITH THE POSSIBILITY OF ISOLD SEA BREEZE CONVECTION
AS MSTR DEEPENS AND AIRMASS BECOMES MORE UNSTABLE. MODELS CONTINUE
IDEA OF DROPPING SFC FRONT INTO THE RGN BY LATE FRI INTO SAT AS
UPPER PATTERN SHIFTS TO MORE OF A TROF ALONG THE EAST AND
SUBTROPICAL RIDGE IS SUPPRESSED TO THE SOUTH AND EAST. MODELS ARE A
BIT SLOWER TODAY THAN YESTERDAY SO THE BEST CHANCE FOR POPS APPEARS
TO BE FRI AFTN/EVNG INTO SAT. WILL MENTION A LINGERING LOW POP FOR
SAT NIGHT INTO EARLY SUN MRNG BUT BY SUN AFTN SFC HIGH SHOULD BE
OVER THE RGN.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
HIGH-BASED AFTERNOON CU ALONG WITH ISOLATED SEABREEZE SHOWER/TSTM
ACTIVITY WILL DISSIPATE QUICKLY EARLY THIS EVENING. VFR CONDITIONS
AT ALL AREA TERMINALS THIS EVENING. SOME LIGHT FOG DEVELOPMENT
POSSIBLE AFTER MIDNIGHT IN MOIST AIRMASS AND LIGHT WINDS. MONDAY
WILL BE VERY SIMILAR TO TODAY. WINDS WILL BE FROM THE SOUTHEAST
GENERALLY 5-10 KNOTS. SOME WIDELY SCATTERED CONVECTION POSSIBLE IN
THE AFTERNOON ALONG A LINE FROM PGV-ISO-DPL WITH LOCALLY IFR IN
HEAVIER RAIN. ANY ACTIVITY WILL END QUICKLY BY LATE AFTERNOON. VFR
CONDITIONS FOR TUESDAY THROUGH FRIDAY. THE NEXT CHANCE OF SHOWERS
AND TSTMS WILL COME FRIDAY NIGHT AND SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST.

&&

.MARINE...
SFC BOUNDARY STILL S OF THE WATERS THIS AFTN WITH WINDS GENERALLY
EAST AT 15 KT OR LESS AND SEAS 3 FT OR LESS. AM STARTING TO SEE SOME
SE COMPONENT TO THE WINDS AND THIS SHOULD INCREASE OVERNIGHT AS THE
BOUNDARY DISSIPATES AND SFC HI SLIDES OFFSHORE ALLOWING SE FLOW TO
SPREAD OVER THE ENTIRE AREA. BENIGN SUMMER LIKE PATTERN SHOULD
PERSIST THROUGH MUCH OF THE FORECAST WITH HI OFFSHORE AND RIDGE
ALOFT PRODUCING GENERALLY S TO SE LOW LVL FLOW OVER THE WATERS. WW3
GUIDANCE DOES PICK UP ON BRIEF HIGHER SWELL WORKING INTO THE WATERS
BY LATE MON INTO TUE. THIS SWELL LIKELY THE REMNANTS OF A WEAK WAVE
THAT WAS MOVING WEST ACROSS THE ATLANTIC BUT HAS SINCE DECREASED IN
INTENSITY. EVEN WITH THE INCREASED SWELL SEAS SHOULD REMAIN LESS
THAN 5 FT THROUGH THURSDAY AND WINDS LESS THAN 15 KT. CHANGE TO THE
PATTERN AWAITS ON FRI AS UPPER TROF AND ASCD SFC FRONT MOVE EAST
TOWARD THE COAST. MODELS ARE NOW DELAYING THE PASSAGE OF THIS FRONT
BEYOND THE TIME OF THE FORECAST AND NOT INCREASING THE WINDS AS MUCH
AHEAD OF IT AS PREVIOUSLY RUNS. STILL WINDS SHOULD RANGE FROM 15 TO
20 BY LATE FRI WITH AN INCREASE IN SEAS TO 3 TO 5 FT MOST AREAS.
STAYED FAIRLY CLOSE TO UPDATED GFS GUIDANCE FOR WINDS AND WW3 FOR
SEAS THIS FORECAST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 24, 3:42 AM EDT, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
342 AM EDT SUN JUN 24 2007

NCZ029-044>047-079>081-090>095-098-103-104-250745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
342 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 24, 4:17 PM EDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 PM EDT SUN JUN 24 2007

NCZ090-098-242115-
DUPLIN-ONSLOW-
417 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
515 PM EDT...

AT 417 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER CENTRAL DUPLIN
COUNTY...OR ABOUT 8 MILES NORTHEAST OF WALLACE...MOVING SOUTHEAST AT
10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR RURAL SOUTHERN DUPLIN
COUNTY AT 430 PM EDT. RURAL SOUTHEASTERN DUPLIN COUNTY AT 510 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE AND
ROSE HILL. OTHER STRONG THUNDERSTORMS WERE LOCATED OVER NORTHERN
AND WESTERN ONSLOW COUNTY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jun 24, 5:15 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
515 PM EDT SUN JUN 24 2007

NCZ090-098-242215-
DUPLIN-ONSLOW-
515 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
615 PM EDT...

AT 515 PM EDT...THERE WERE STRONG THUNDERSTORMS BETWEEN BEULAVILLE
AND PINK HILL...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE OVER RURAL EASTERN DUPLIN COUNTY AT 530 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE...POTTERS
HILL...HAW BRANCH AND RICHLANDS.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Local storm report, Jun 24, 6:36 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
636 PM EDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             2 S KINSTON             35.25N 77.59W
06/24/2007  E0.75 INCH       LENOIR             NC   COUNTY OFFICIAL

&&

CTC

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:05 PM EDTSevere Thunderstorm WarningMHXLenoir40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.